Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental Anesthesia

Mandibular Block That Went Elsewhere

04/16/2010

Question:

A few months back I visited my local dentist, who determined my lower right 6 required a shallow filling, as a result of the upper tooth breaking a hole through the enamel (I grind my teeth in my sleep). Last time I`d had any kind of anesthetic was when I was about 7, having all 4`s out to make space for my second set of teeth.

I was calm and relaxed, my dentist explained what he was about to do (lower mandibular block), dabbed the injection site with a topical anesthetic, let that take for a minute and then injected the site. He said he`d come back in about twenty minutes after it had taken effect. Shortly after injection (call it a minute, minute and a half- clock was there on the wall to watch) I began to feel a warm sensation slowly spread down the middle of my back, past my hips and down my legs. I equate the sensation to the spreading of warmth from a hot water bottle or similar, but in this case under the skin.

My dentist returned after 20 minutes and asked if I could feel my lip. I said that it was tingling a little. He began to drill and I nearly jumped out the chair from the pain. My dentist decided to administer a second dose (I think it was Lidocaine) and explained that a lower mandibular block can be difficult and sometimes not take fully with a single shot. Again the sensation of warmth, and a general `floaty` feeling, akin to being drunk. Fifteen minutes pass. Dentist asks if there is any improvement. I whistle a few notes. He attempts a third injection, same effect. No numbing of the injection site, and a slight tingle going up the side of my head past my ear. Dentist at this point gives up, agreeing with me that three shots was enough for one day, especially as none of them worked. A repeat session occurred two weeks later, same results. My wife drove me that time, as she said I was "out of it", as if I`d had a few too many to drink, though I felt fine, if not a little tipsy. Effects wore off after about an hour afterwards in both cases.

A month afterward a different dentist in my home town (whilst on vacation) was issued with this information and he injected the soft tissue surrounding the molar, causing inability to whistle, loss of feeling in the tongue and gums etc. Successful drill and filling took place, so I know it`s not an immunity to the anesthesia, just particularly bizarre that a Gow-Gates style injection should totally miss the mark and hit my back and legs (not my arms, or upper frontal torso).

Ever come across this before? Not particularly worrying, but puzzling nonetheless.

Answer:

It is not clear to me exactly what occurred. You are a wonderful historian so I would think your description is quite accurate. It may be that the local anesthetic was injected into a blood vessel resulting in these symptoms, but the doses of local anesthetic (lidocaine? articaine?) should not be very high. The fact that the local anesthetic did not work can certainly happen, and it would appear that the landmarks the first dentist used were slightly off from the second dentist. This is not to say that the first dentist did anything particularly wrong but just not right for you.

I am sorry I am unable to help more. I might have thought this was due to a pre-fainting condition, but your description makes that very unlikely.

For more information:

Go to the Dental Anesthesia health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University